By

Test Results Negative, New Neurologist Loses Interest

The neurologist I had such high hopes for lost all her shimmer in my follow-up appointment. The good news is I have no aneurysms, tumors or lesions and all my blood tests, except for one, came back fine. The bad news is the test results made me completely uninteresting to a neurologist who is primarily interested in autoimmune disorders.

Prolactin, Wikipedia and Google
The one concern in my blood test was an elevated level of prolactin, a pituitary hormone. The neurologist thought one of my medications could be the cause, so she turned to Google to check. Nothing came up until she came across the Wikipedia page that said Reglan could increase prolactin. I trust Wikipedia for Joanie Loves Chaci trivia, not for medical information.

She did look for further confirmation. Google turned up a six-page article on prolactin and the results included something on Reglan. After looking through all six pages, the neurologist didn’t see a mention of Reglan. She said, “I can’t find it, but Google says it’s in here, so Reglan is probably the cause.”

I actually agree, especially because I think the endocrinologist checked my prolactin levels in March. The neurologist and I also agreed that I should stop taking the drug and get another blood test in a month. She also mentioned that the endocrinologist should look for adrenal problems.

Lupus, Autoimmune Disorders and Fibromyalgia
Having hoped an autoimmune disorder was the reason I’m tired to the bone, I asked if fibromyalgia might be the cause. “Maybe, but we’re only looking at things we can do something about,” was her response.

Cyproheptadine
Cyproheptadine is an old antihistamine that has been used to treat migraine. The neurologist said she used it when she first started practicing 25 years ago, then quickly moved on to other meds. Now she’s come full circle and finds it pretty effective.

Great, but I’m not taking a drug without knowing anything else about it. I asked “What are the…” before she cut me off with “…the side effects for cyproheptadine? Nothing. You may have a dry mouth in the morning, but that’s it.” I know better than to believe a drug has only one side effect.

Researching the drug when I got home, and not relying on Wikipedia or Google search results for an answer, I discovered dry mouth is one of the biggest side effects. So are headaches and dizziness, my two main symptoms.

And, get this — cyproheptadine can affect pituitary-adrenal response lab results. I’m going off Reglan because it might affect pituitary lab results. I’m also supposed to have my endocrinologist check for pituitary and adrenal problems. But I’m prescribed a drug that can affect these very lab results?

Sinus Blockage
My left front sinus cavity has three pockets of fluid. It isn’t floating around, but walled off in lumps. I forgot to ask about treatment for that; she forgot to mention it. I guess an ENT is next?

Dismissal
I could feel her interest in me waning as the appointment went on. I became another migraine patient — one who is hard-to-treat at that. She’s willing to try the two best drugs in her arsenal (Topamax if cyproheptadine doesn’t work). She would probably continue to treat me if those drugs don’t work. I just don’t think she has any interest in doing so.

I’ve been fortunate with doctors. Other than one poorly regarded headache specialist, I have never felt this dismissed. It is like I started dating someone I thought would be a great match and was dumped with no explanation.

What’s Next
I’m discouraged. I hoped the lupus test would be positive. Not that I want to have lupus, but having a place to start would be nice.

I see the endocrinologist in June and will wait until that appointment before taking cyproheptadine. The drug might work and I want to try it. Just not at the expense of already questionable lab results. Then it is time to go through the list of -ologists I haven’t seen and make some appointments. I’ll also add an ENT to my list of doctors to check my sinuses.

I increased my magnesium to 200 mg last night. That is the only thing I’ve noticed a difference with, so I’m going to run with it. As long as I don’t get nauseated, I’m happy to push the dose. Still, I’m tired of treating myself.

I will probably go to an inpatient headache clinic this fall. Chronic daily headache patients often have excellent results at first, then return to the same levels of pain a few months later. A few months would be better than none at all.

I’ll get through this. I’ll look for more possibilities. I even believe I may find something soon. That doesn’t prevent the disappointment.

14 Responses to Test Results Negative, New Neurologist Loses Interest

  1. Dave says:

    Kerrie,

    I know the feeling. I’m toying with the idea of going to see a Dr. Rozen at MHNI. I’ve been following a thread at the following forum of a group of patients who have been successful and others seeing Rozen as I write this:

    http://www.mdjunction.com/forums/ndph-support-forums/general-support/79077-headed-to-mhni-to-see-dr-rozen/limitstart/100#95721

  2. Jeselle says:

    Dear Kerrie, I am very sorry that your new Doctor treated you so poorly. There is no excuse for this. It is completely unacceptable. Please don’t give up on finding a good headache specialist for yourself. They are out there-they are just hard to find. You deserve good care. We are all behind you 150%.

  3. Laura says:

    I completely understand what I call the “doctor let down syndrom.” THey give you such high hopes and as soon as you are unresponsive to their usual arsenal of meds, they lose interest. It’s very frustrating, especially when you include the time off of work to go visit the doctor, the money spent on new meds, and tiem you feel wasted on an unproductive treatment. It’s the story of my life and has been for the past 15 years.

    One day we won’t have to suffer, right?

  4. Jamie W. says:

    Oh my. Yes, reglan raises prolactin levels – it is used to help with lactation in animals and people that are not making enough milk after parturition!! She is not a very well-informed doctor…..

    Jamie

  5. Diana Lee says:

    It’s astounding how quickly interest wanes when a doctor realizes you’re truly a difficult case. What a shame. I’m so sorry you invested your time, energy and hope into developing a relationship with someone who seems to have questionable judgment and little willingness to work with someone whose condition is hard to treat.

    Diana

  6. Stacia says:

    I’m so sorry to hear about the doctor let-down. I’ve been reading your blog off and on for months, and while I don’t have migraines, I do have something (as yet undiagnosed) that always seems to lead to “doctor let-down”. It’s unacceptable, and I am truly sorry to hear that it happened with this neurologist.

  7. Christine Webb says:

    Hi, Kerrie,
    Sorry to hear about your disappointing experience with this doctor. But beyond that I was amazed to read that “the neurologist thought one of my medications could be the cause, so she turned to Google to check. Nothing came up until she came across the Wikipedia page that said Reglan could increase prolactin.” Turned to Google??? Looked at a Wikipedia page??? That would sure get the alarm bells going for me, as I imagine it did for you.

    Hope you find someone that can actually help you soon.

    Christine

  8. Kim says:

    Hi Kerrie,

    I feel your frustration. I have hoped beyond hope for something to come back abnormal and be diagnosed with something that seems more treatable and understandable. It is frustrating and disappointing when once again I’m left being the girl with the headaches and a feeling of being back at square one.

    Hopefully the endo will be to shed some light on the situation when you in June.

  9. Jen says:

    careful with that cyprohepatidine–it’s also used as an appetite stimulant. I gained 50 pounds in 3 months.

  10. Katie says:

    Hi Kerrie,
    I’m sorry to hear about your doctor disappointment. It’s frustrating sometimes that when our migraines are “just ordinary” some doctors lose interest.
    I hope your magnesium goes well. I had to stop mine because I was so queasy all the time. I’m letting my system settle before trying to start again at lower dose.
    Best wishes,
    Katie

  11. Stacia says:

    Hi – I was wondering if there was a problem with the RSS feed for this blog? The RSS reader hasn’t updated since the end of April. I hate to ask here but I didn’t know who to email, so I thought I’d post.

  12. Megan says:

    Stacia – I will take a look and see if I can help. If not I’ll pass on word to Kerrie. She is in the South Pacific now, moving on to Alaska later. Maybe I can catch her in between. Sorry for the problem!

    – Megan

  13. Sue says:

    So sorry to hear about your disappointing follow up appointment.

  14. Stacia says:

    Megan, no problem really and no hurry, it can wait until Kerrie is back from vacation – I am happy to just bookmark the site! Thanks!

Leave a Reply to Laura Cancel reply

Your email address will not be published. Required fields are marked *